Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 2, NWS Las Vegas, NV

July 25, 2021Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this dust storm warning at Jul 25, 2021, 5:12 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2021, 5:12 PM MST (00:12 UTC)
Expired
Jul 25, 2021, 6:15 PM MST
In force
63 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 57 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:23 PM MSTTSTM WND GST 665 E New Kingman-Butler, AZKINGMAN AIRPORT ASOS REPORTED A GUST OF 66 MPH AT 1723. GUSTS ABOVE 58 MPH BEGAN AT 1657.
Jul 25, 5:23 PM MSTTSTM WND GST 665 E New Kingman-Butler, AZKINGMAN AIRPORT ASOS REPORTED A GUST OF 66 MPH AT 1723. GUSTS ABOVE 58 MPH BEGAN AT 1657 AND ENDED AT 1732.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2729 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS55 KVEF 260012
DSWVEF

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Las Vegas NV
512 PM PDT Sun Jul 25 2021

AZC015-NVC003-260115-
/O.NEW.KVEF.DS.W.0002.210726T0012Z-210726T0115Z/
Mohave AZ-Clark NV-
512 PM PDT Sun Jul 25 2021

The National Weather Service in Las Vegas has issued a

* Dust Storm Warning for...
  West central Mohave County in northwestern Arizona...
  South central Clark County in southern Nevada...

* Until 615 PM PDT/615 PM MST/.

* At 512 PM PDT/512 PM MST/, a wall of dust was along a line
  extending from 8 miles west of Golden Valley to 14 miles northwest
  of Diamond Creek Campground, moving northwest at 25 mph.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 60 mph.

  SOURCE...Trained weather spotters and area observations.

  IMPACT...Dangerous life-threatening travel.

* 

This includes Interstate 40 in Arizona between mile markers 42 and
56.
 
Locations impacted include...
Kingman, Windy Point Campground, Packsaddle Campground, Chloride,
Grand Canyon Ranch, New Kingman-Butler, Dolan Springs, Cottonwood
Cove, Cottonwood Cove Campground, Pierce Ferry And Antares Roads,
Golden Valley and Lake Mead National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Strong to severe thunderstorms are also possible behind this wall of
dust. Keep updated with this quickly evolving situation.

&&

LAT...LON 3542 11483 3582 11451 3599 11406 3568 11358
      3511 11403 3508 11429
TIME...MOT...LOC 0012Z 134DEG 21KT 3522 11437 3587 11360 

$$

TB3
2 follow-up statements
325 
WWUS55 KVEF 260043
DSWVEF

Dust Storm Warning
National Weather Service Las Vegas NV
543 PM PDT Sun Jul 25 2021

AZC015-NVC003-260115-
/O.CON.KVEF.DS.W.0002.000000T0000Z-210726T0115Z/
Mohave AZ-Clark NV-
543 PM PDT Sun Jul 25 2021

...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT/615 PM
MST/ FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL CLARK COUNTIES...

At 541 PM PDT/541 PM MST/, a wall of dust was along a line extending
from near Golden Valley to 13 miles northeast of Packsaddle
Campground, moving west and northwest at 30 mph.

  HAZARD...Less than one quarter mile with damaging wind in excess 
           of 70 mph.

  SOURCE...Trained weather spotters.

  IMPACT...Dangerous life-threatening travel, especially along 
           Highway 93 north of Kingman. 

This includes Interstate 40 in Arizona between mile markers 42 and
54.
 
Locations impacted include...
Kingman, Windy Point Campground, Packsaddle Campground, Chloride, New
Kingman-Butler, Dolan Springs, Cottonwood Cove, Cottonwood Cove
Campground, Pierce Ferry And Antares Roads, Golden Valley and Lake
Mead National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

To report severe weather, contact the National Weather Service, or
your nearest law enforcement agency, who will relay your report to
the National Weather Service office in Las Vegas.

Strong to severe thunderstorms are also possible behind this wall of
dust. Keep updated with this quickly evolving situation.

&&

LAT...LON 3542 11483 3582 11451 3595 11415 3566 11382
      3511 11403 3508 11429
TIME...MOT...LOC 0041Z 111DEG 19KT 3527 11428 3560 11403 

$$

TB3
287 
WWUS55 KVEF 260115
DSWVEF

Dust Storm Warning
National Weather Service Las Vegas NV
615 PM PDT Sun Jul 25 2021

AZC015-NVC003-260124-
/O.EXP.KVEF.DS.W.0002.000000T0000Z-210726T0115Z/
Mohave AZ-Clark NV-
615 PM PDT Sun Jul 25 2021

...THE DUST STORM WARNING FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL
CLARK COUNTIES WILL EXPIRE AT 615 PM PDT/615 PM MST/...

The dust storm which prompted the warning has exited the area.
Therefore, the dust storm warning will be allowed to expire. Areas of
blowing dust will continue to make travel difficult.

LAT...LON 3542 11483 3582 11451 3595 11415 3566 11382
      3511 11403 3508 11429
TIME...MOT...LOC 0114Z 134DEG 21KT 3540 11445 3573 11420 

$$

TB3

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at Jul 25, 2:07 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 25, 2:07 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
207 PM PDT Sun Jul 25 2021

.SYNOPSIS...A moist weather system will bring widespread shower
and thunderstorm activity to the region today and Monday before
drier conditions resume Tuesday and Wednesday. Thereafter, another
uptick in monsoonal moisture is expected with increasing
thunderstorm activity through the weekend. Temperatures through
the week will be near to slightly below normal.

&&

.DISCUSSION...through next weekend.

As of 2 pm, convection was beginning to fire along the higher
terrain of Mohave county while working swiftly westward.
500-700mb mean flow of 20-30 knots has resulted in a quick storm
motion, with storms moving at near 25 mph from northeast to the
southwest. Meanwhile, SPC mesoanalysis indicates surface based
CAPE values of 1500-2500 j/kg pooled from southern Nevada
southward towards the Colorado River Valley. All in all,
conditions are primed for some robust thunderstorm development
through the afternoon and evening hours.

HRRR and HREF guidance has been quite consistent in
developing the strongest storms across northern/central Mohave
County with storms congealing and developing westward towards far
southern Clark county and the Mojave Preserve through the
evening. Storms may then eventually work west into the Western
Mojave Desert and Morongo Basin. While chances exist for storm
activity in the Las Vegas Valley this evening, the best signal for
storms is mainly south of the Vegas metro area. Given 25-35 knots
of effective shear, some storms could be severe with damaging
winds and even some quarter sized hail. Torrential rainfall is
also a possibility given highly anomalous precipitable water
creeping into the region, but quick storm motion will mitigate
the risk somewhat this evening.

Inverted trough will push into California tomorrow, with
precipitable water values peaking at 200% of normal or greater
across our western zones. Additionally, storm motion vectors will
slow down and shift to a more southerly direction, which will favor
both slower storm movement and the potential for training near
terrain features. Given the highly anomalous moisture in play and
signals from ensemble guidance for locally heavy rainfall, issued
a Flash Flood Watch for most of San Bernardino County, Inyo,
Esmeralda, Nye, and far western and southern Clark counties
through Monday evening. Coverage and intensity of activity Monday
will be dependent on how much instability can be realized amongst
the thick cloud cover in the moisture rich airmass, but it won't
take a lot of heating to convect.

The inverted trough will weaken and lift north along the Pacific
coast on Tuesday and Wednesday with a drier and more stable
airmass working into the region. Drier conditions with only very
sparse thunderstorm activity are expected on these days along with
gradually warming temperatures. Thereafter, additional monsoonal
moisture and perhaps another weak inverted trough will push into
the region with thunderstorm activity increasing through the
weekend.

&&

.AVIATION...For McCarran...East to northeasterly wind around 10kt
will become more southeasterly this afternoon. Thunderstorm activity
in Mohave County will send east or southeast outflow wind toward
KLAS, but low confidence in timing and magnitude at this time.
Expect onset no sooner than 22Z. A change to southerly wind gusting
15-20kt with lowering CIGS aoa 8kft after 03Z is expected. Cannot
rule out a thunderstorm near the terminal later the evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Storms will move southwest this afternoon and evening
from SW Utah and Mohave County potentially bringing heavy rain and
strong outflow winds to southern NV and along the Colorado River
Valley, directly affecting KEED and KIFP and potentially KDAG later
in the evening. Lowering CIGS can be expected from east to west
across the area tonight with CIGS aoa 10kt expected.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Outler
AVIATION...Berc

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:04 PM MSTFlash Flood Warning Considerable damage threatVEFMohave5 hr
Jul 25, 5:06 PM MSTSevere Thunderstorm WarningVEFMohave54 min
Jul 25, 5:37 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 6:01 PM MSTSevere Thunderstorm WarningVEFMohave59 min
Jul 25, 7:08 PM MSTSevere Thunderstorm WarningVEFMohave52 min
Jul 25, 7:57 PM MSTSevere Thunderstorm WarningVEFMohave63 min
Jul 25, 8:59 PM MSTSevere Thunderstorm WarningVEFMohave61 min
Jul 25, 10:26 PM MSTAreal Flood WarningVEFMohave8 hr
Jul 26, 1:51 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 6:06 PM MSTSevere Thunderstorm WarningVEFLincoln39 min
Jul 25, 8:09 PM MSTFlash Flood Warning Considerable damage threatVEFClark3 hr
Jul 25, 8:59 PM MSTFlash Flood Warning Considerable damage threatVEFClark3 hr
Jul 25, 9:55 PM MSTSevere Thunderstorm WarningVEFClark, Nye50 min
Jul 26, 10:20 AM MSTFlash Flood Warning Considerable damage threatVEFClark3 hr
Jul 26, 10:44 AM MSTFlash Flood Warning Considerable damage threatVEFClark3 hr
Jul 26, 11:32 AM MSTFlash Flood Warning Considerable damage threatVEFClark, Nye4 hr
Jul 26, 12:29 PM MSTFlash Flood Warning Considerable damage threatVEFNye3 hr
Jul 26, 12:40 PM MSTFlash Flood Warning Considerable damage threatVEFNye3 hr
Jul 26, 1:28 PM MSTFlash Flood Warning Considerable damage threatVEFLincoln3 hr
Jul 26, 2:05 PM MSTSevere Thunderstorm WarningVEFLincoln40 min
Jul 26, 4:30 PM MSTFlash Flood Warning Considerable damage threatVEFLincoln2 hr
Jul 26, 4:34 PM MSTSevere Thunderstorm WarningVEFLincoln41 min

Nearby

Dust Storm Warnings in Arizona, 2021Dust Storm Warnings in Nevada, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.